Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

February 15, 2017Wheeler County, Georgia

NWS Atlanta, GA issued this special weather statement at Feb 15, 2017, 10:13 AM EST for Wheeler County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2017, 10:13 AM EST (15:13 UTC)
Expired
Feb 15, 2017, 10:45 AM EST
In force
32 min
Issued by
NWS Atlanta, GA
Wind
40

County Wheeler County, GA

The radar

The Robins AFB radar (KJGX), 81 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 3.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

523 
WWUS82 KFFC 151513
SPSFFC

Special Weather Statement
National Weather Service PEACHTREE CITY GA
1013 AM EST WED FEB 15 2017
 
GAZ097-109>111-151545-
Wheeler GA-Telfair GA-Laurens GA-Dodge GA-
1013 AM EST WED FEB 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...NORTHERN TELFAIR...
SOUTHERN LAURENS AND DODGE COUNTIES UNTIL 1045 AM EST...

At 1012 AM EST...a strong thunderstorm was over Chauncey, or 9 miles
southeast of Eastman...moving east at 55 mph.

  HAZARD...Winds up to 40 mph. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. 

Some locations in the path of this storm include
McRae, Alamo, Helena, Glenwood, Milan, Scotland, Chauncey, Towns,
Spring Hill, Landsburg, Jay Bird Springs, Achord, Little Ocmulgee
State Park and Godwinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3216 8316 3226 8279 3224 8264 3221 8263
      3218 8263 3218 8262 3217 8262 3216 8261
      3215 8261 3213 8263 3211 8262 3200 8270
      3199 8311
TIME...MOT...LOC 1512Z 255DEG 47KT 3211 8306 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Feb 15, 6:47 AM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 15, 6:47 AM EST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
647 AM EST Wed Feb 15 2017

.PREV DISCUSSION... /Issued 409 AM EST Wed Feb 15 2017/

SHORT TERM /Today through Thursday/...

Quickly improving weather conditions are expected today after a
surface low passes through the area.

Surface low pressure over AL/MS this morning will continue to
deamplify and move eastward and track across the metro Atlanta area
this morning. Warm front precedes the surface low center, and better
instability and dynamics for thunderstorm development will be in
this warm sector, generally south of the Atlanta metro area. As the
surface low tracks across the state, a cold front will trail behind
it, providing a focus for more organized convection. So far this
morning, models have overdone the coverage and intensity of the
activity to the west over Alabama, and thus the pop forecast for
middle Georgia may be too high.  Short-term Hi-Res models have also
sped up the timing of the clearing behind the front, with most
suggesting that precip will begin ending in the western portions of
the state as early as 13-14z, and exiting the eastern CWA by 16-17z.
Have opted for a slower evolution (similar to the more recent HRRR
runs), and have kept some mention of rain/thunder, even just slight
chance, through 22z in the far eastern zones.

SPC does have portions of south and central Georgia in a slight risk
for severe weather, but generally for areas outside the CWA. A
marginal risk area does encompass more of the area, generally south
of a line from Columbus, to Forsyth, to Augusta. Isolated strong to
severe storms are possible due to the high shear/marginal
instability environment. Main concern would be with isolated
supercells ahead of the main band of convection. Cannot rule out the
potential for a rotating storm or two.

Winds will increase behind the front with the tight pressure
gradient over the state. Main concern will be over the higher
elevations of north Georgia where near Wind Advisory conditions are
possible. For now, will not issue an advisory and will allow the day
shift to monitor conditions.

Expected temperatures are slightly warmer than previously forecast
as clearing is expected during peak insolation/heating today.
Although north Georgia may settle in the 50s, the southern zones
could see temperatures in the low 70s. Chilly temperatures return
overnight tonight, and the cooler air mass over the area Thursday
will keep temperatures in the 50s and low 60s.

31

LONG TERM /Thursday Night through Tuesday/...

GFS and ECMWF are basically in line with each other through the
long term. Another short wave will affect north and central GA
over the weekend. The upper low will track from the mid MS Valley
across the Tn Valley and southern Appalachians Saturday through
Sunday. The surface low should move along the northern Gulf and
should bring the best chances for showers Saturday and Saturday
night. Best instability still shown south of the forecast area so
no thunder has been mentioned. Ridging takes place Sunday and
Monday...but the ridge moves steadily eastward as the next upper
short wave deepens in the northwest Gulf. Models continue to slow
this system and there will be only a slight chance north and west
by Tuesday. Still looks like best instability will remain south of
our area.

41

AVIATION...
06Z Update...
BKN-OVC VFR impacting the area early this morning, and expect
IFR or low MVFR with the precip 08-12z. SHowers and a few
thunderstorms will impact the area this morning, exiting south and
east after 16-18z. SW winds 3-7kt will increase to 8-10kt by 12z,
and then shift NW by 15-16z, increasing to 12-15kt with gusts to
25kt. Quick ceiling improvement is expected after 15z, with SKC by
00-01z.

//ATL Confidence...06Z Update...
Medium on ceilings and precipitation timing.
High confidence on all other elements.

31

&&

.AVIATION...
12Z Update...
Convection moving through the Atlanta metro this morning and
quickly moving east. TSRA expected to impact TAF sites through
14-15z. IFR/MVFR cigs will improve quickly through mid morning,
with VFR by 16-18z. NW winds behind the precip will be 10-16kt
with gusts to 22-26kt. Winds will diminish into the overnight
period, with speeds 10kt or less.

//ATL Confidence...12Z Update...
Medium on ceilings and precip timing through 16z.
High confidence on all other elements.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          62  33  59  37 /  90   5   0   0
Atlanta         56  34  57  40 /  90   5   0   0
Blairsville     50  27  52  32 /  90   5   0   0
Cartersville    56  31  56  35 /  80   5   0   0
Columbus        62  37  62  38 /  70   5   0   0
Gainesville     56  33  56  38 /  90   5   0   0
Macon           64  35  62  36 /  80   5   0   0
Rome            56  30  56  34 /  60   5   0   0
Peachtree City  59  32  58  35 /  90   5   0   0
Vidalia         70  40  63  40 /  80  10   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....41
AVIATION...31
Hazardous weather outlook, Feb 15, 4:36 AM EST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
436 AM EST Wed Feb 15 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-160945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
436 AM EST Wed Feb 15 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A few thunderstorms are expected today for much of north and
central Georgia.

Low pressure moving across the state will bring showers and a few
thunderstorms to the area. Isolated storms may become severe
mainly across central Georgia this morning into early afternoon.
The main threats will be damaging wind gusts...and a tornado
could not be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No hazardous weather is expected at this time.

Another storm system will bring showers to north and central
Georgia for the weekend. For now...best instability is forecast to
remain south of our area and no thunder is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Feb 15, 6:48 AM EST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
648 AM EST WED FEB 15 2017

GAZ046>050-054-055-057>059-151215-
Butts GA-Morgan GA-Fayette GA-Walton GA-Rockdale GA-Clayton GA-
Jasper GA-Newton GA-Greene GA-Henry GA-
648 AM EST WED FEB 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUTTS...MORGAN...
EASTERN FAYETTE...SOUTHEASTERN WALTON...SOUTHERN ROCKDALE...
CLAYTON...NORTHERN JASPER...NEWTON...WESTERN GREENE AND HENRY
COUNTIES UNTIL 715 AM EST...

At 647 AM EST...a line of strong thunderstorms was extending from
near Rutledge to Atlanta Motor Speedway...and moving east at 45
mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
McDonough, Fayetteville, Conyers, Covington, Jonesboro, Madison,
Greensboro, Stockbridge, Lovejoy, Social Circle, Oxford, Porterdale,
Rutledge, Newborn, Mansfield, Buckhead, Jersey, Georgia International
Horse Park, Stewart and Lake Spivey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3343 8457 3377 8370 3360 8313 3336 8386
TIME...MOT...LOC 1147Z 273DEG 55KT 3355 8359 3341 8432

WIND...40MPH
Special weather statement, Feb 15, 8:03 AM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
803 AM EST WED FEB 15 2017

GAZ068>070-151330-
Lamar GA-Upson GA-Pike GA-
803 AM EST WED FEB 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR LAMAR...NORTHERN UPSON AND
SOUTHEASTERN PIKE COUNTIES UNTIL 830 AM EST...

At 802 AM EST...a strong thunderstorm with very heavy rain was
centered just west of Barnesville...moving northeast at 45 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Barnesville, Milner, Meansville, Aldora, Liberty Hill, Atwater,
Goggins, Lifsey Springs, Piedmont, Johnstonville, Chappel Mill and
Hannahs Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3304 8442 3320 8405 3301 8405 3293 8443
TIME...MOT...LOC 1302Z 241DEG 40KT 3305 8423
Special weather statement, Feb 15, 9:03 AM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
903 AM EST WED FEB 15 2017

GAZ061-073-151430-
Baldwin GA-Hancock GA-
903 AM EST WED FEB 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BALDWIN AND HANCOCK
COUNTIES UNTIL 930 AM EST...

At 902 AM EST...a strong thunderstorm was near Plant Harlee Branch,
or near Milledgeville...moving east at 40 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Milledgeville, Sparta, Meriwether, Devereux, Beulah, Underwood and
Culverton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3323 8279 3320 8286 3313 8290 3309 8337
      3317 8333 3317 8332 3318 8332 3319 8329
      3319 8327 3326 8325 3326 8323 3327 8322
      3337 8282 3336 8281 3328 8278 3327 8278
      3326 8277
TIME...MOT...LOC 1402Z 260DEG 34KT 3317 8326

WIND...50MPH
Special weather statement, Feb 15, 9:32 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
932 AM EST WED FEB 15 2017

GAZ061-062-074-075-151500-
Washington GA-Glascock GA-Hancock GA-Warren GA-
932 AM EST WED FEB 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON...GLASCOCK...
EASTERN HANCOCK AND SOUTHERN WARREN COUNTIES UNTIL 1000 AM EST...

At 932 AM EST...a strong thunderstorm was over Hamburg State Park, or
10 miles east of Sparta...moving east at 50 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gibson, Mitchell, Edge Hill, Edgehill, Hamburg State Park, Shoals,
Agricola and Bastonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3317 8258 3315 8257 3315 8290 3328 8281
      3333 8256 3328 8243
TIME...MOT...LOC 1432Z 262DEG 45KT 3322 8280

WIND...50MPH
Special weather statement, Feb 15, 9:53 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
953 AM EST WED FEB 15 2017

GAZ076-151515-
Jefferson GA-
953 AM EST WED FEB 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON COUNTY
UNTIL 1015 AM EST...

At 953 AM EST...a strong thunderstorm was over Stapleton, or 8 miles
east of Gibson...moving east at 60 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Wrens, Stapleton, Avera, Matthews and Stellaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3316 8226 3319 8255 3331 8238 3331 8234
      3330 8231 3327 8229 3327 8227 3326 8226
      3323 8224 3323 8223
TIME...MOT...LOC 1453Z 268DEG 53KT 3324 8244

WIND...50MPH
Special weather statement, Feb 15, 10:13 AM EST, 0 minutes before
Special Weather Statement
National Weather Service PEACHTREE CITY GA
1013 AM EST WED FEB 15 2017

GAZ097-109>111-151545-
Wheeler GA-Telfair GA-Laurens GA-Dodge GA-
1013 AM EST WED FEB 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...NORTHERN TELFAIR...
SOUTHERN LAURENS AND DODGE COUNTIES UNTIL 1045 AM EST...

At 1012 AM EST...a strong thunderstorm was over Chauncey, or 9 miles
southeast of Eastman...moving east at 55 mph.

  HAZARD...Winds up to 40 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
McRae, Alamo, Helena, Glenwood, Milan, Scotland, Chauncey, Towns,
Spring Hill, Landsburg, Jay Bird Springs, Achord, Little Ocmulgee
State Park and Godwinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3216 8316 3226 8279 3224 8264 3221 8263
      3218 8263 3218 8262 3217 8262 3216 8261
      3215 8261 3213 8263 3211 8262 3200 8270
      3199 8311
TIME...MOT...LOC 1512Z 255DEG 47KT 3211 8306

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 6:21 AM ESTSpecial Weather StatementFFCClayton, Coweta, Fayette24 min
Feb 15, 6:48 AM ESTSpecial Weather StatementFFCHenry, Morgan, Newton27 min
Feb 15, 8:03 AM ESTSpecial Weather StatementFFCLamar27 min
Feb 15, 9:03 AM ESTSpecial Weather StatementFFCHancock27 min
Feb 15, 9:32 AM ESTSpecial Weather StatementFFCGlascock28 min
Feb 15, 9:53 AM ESTSpecial Weather StatementFFCJefferson22 min
Feb 15, 12:29 PM ESTSpecial Weather StatementFFCToombs16 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.